Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2017, 8:31 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- May 10, 2017, 8:48 PM CDT
- In force
- 17 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:33 PM CDT | TSTM WND DMG | Villa Grove, IL | TREES DOWNED AND A GRAIN BIN DAMAGED. |
| May 10, 8:33 PM CDT | TSTM WND DMG | Villa Grove, IL | POWER LINE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
285
WUUS53 KILX 110131
SVRILX
ILC019-041-110215-
/O.NEW.KILX.SV.W.0077.170511T0131Z-170511T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
831 PM CDT WED MAY 10 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Champaign County in east central Illinois...
Douglas County in east central Illinois...
* Until 915 PM CDT
* At 831 PM CDT, severe thunderstorms were located along a line
extending from Villa Grove to near Arcola, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuscola, Villa Grove, Newman, Camargo, Broadlands, Allerton,
Murdock and Longview.
This includes Interstate 57 between mile markers 206 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8797 3969 8797 3971 8836 3993 8821
3995 8794 3980 8794
TIME...MOT...LOC 0131Z 270DEG 37KT 3987 8819 3974 8830
HAIL...<.75IN
WIND...60MPH
$$
Barker2 follow-up statements
441
WWUS53 KILX 110141
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
841 PM CDT WED MAY 10 2017
ILC019-110151-
/O.CAN.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Champaign-
841 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Illinois.
LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
3988 8815 3988 8794
TIME...MOT...LOC 0141Z 273DEG 44KT 3985 8802 3972 8813
$$
ILC041-110215-
/O.CON.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Douglas-
841 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN DOUGLAS COUNTY...
At 841 PM CDT, severe thunderstorms were located along a line
extending from near Broadlands to near Hindsboro, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Villa Grove, Newman, Camargo and Murdock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
3988 8815 3988 8794
TIME...MOT...LOC 0141Z 273DEG 44KT 3985 8802 3972 8813
HAIL...<.75IN
WIND...60MPH
$$
Barker689
WWUS53 KILX 110148
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
848 PM CDT WED MAY 10 2017
ILC041-110157-
/O.CAN.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Douglas-
848 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Illinois.
LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
3988 8815 3988 8794
TIME...MOT...LOC 0145Z 270DEG 37KT 3985 8796 3972 8807
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:27 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 10, 6:27 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 627 PM CDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) ISSUED AT 255 PM CDT Wed May 10 2017 Instability parameters indicate that severe potential will continue through the evening as a squall line of storms progresses from NW to SE across central IL. Damaging winds will be the primary hazard, with some large hail possible. Supercell development has already started in SE Iowa, and the line will evolve into an outflow dominated complex by the time it reaches near the Illinois river. The proximity of a stalled frontal boundary, roughly just south of I-74, will set the stage for a few tornadoes possible as storms interact with the frontal boundary. A sizable break in the rain looks to develop behind the squall line in our N-NW counties as the front stalls out across our southern counties. The break in the rain may eventually reach all of our counties before the next shortwave rides east along the front Thursday morning and potentially triggers a few showers for the southern half of our forecast area. Thunderstorms should mainly be south of Springfield to Danville, with strong to severe potential mainly south of I-70. Light fog could develop behind the front, especially in NW areas after the rain ends and low clouds form in the moist boundary layer. Minimal airmass change before sunrise will allow the low clouds and fog to keep low temperatures on the mild side, ranging from the mid 50s near Galesburg to the upper 60s toward Lawrenceville. Some clearing could develop on Thursday across the north, but clouds look to hold firm across the south, which could reduce diurnal swings tomorrow. High temps look to reach the upper 60s north, with mid-upper 70s south of I-70. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 255 PM CDT Wed May 10 2017 The slow departure of the cold front Thursday night will keep rain chances in the forecast for mainly S of I-70. The cooler air will eventually progress into central IL Thurs night and Friday. Our coolest temperatures of the next week will be Thur night and Friday. Despite some sunshine of Friday, high temps will be limited to the upper 60s to around 70. The weekend looks to be dry with a warming trend, under high pressure. Plenty of sunshine and warming mid-layer temperatures will help to push highs back into the 70s on Saturday, with some lower 80s returning for Sunday. The warm conditions look to continue through Tuesday, with highs in the low 80s. A few spotty showers could develop late Monday night and Tuesday as a warm frontal circulation develops along I-74 and then lifts northward. Rain chances look to increase on Wednesday as the warm sector experiences increased instability and a weak shortwave passes aloft. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed May 10 2017 Line of strong to severe storms will progress eastward across the terminal sites this evening. It is becoming outflow dominant as it reaches the Illinois River, and should see increased forward motion over the next 2-4 hours. We included tempo groups for an hour or two for IFR conditions during the squall line, and wind gusts to 50kt will be possible, along with some 1" hail. There will be a break in the rain for at least the I-74 terminals, after the squall line moves through. SPI and DEC will be closer to where the frontal boundary slows down and stalls out, but even those sites should see a break for a couple hours later this evening or after midnight. The high resolution models are showing a secondary wave of energy progressing across our southern terminals late tonight into tomorrow morning, possibly triggering another round of showers/storms. Cloud heights are expected to lower to IFR late tonight, and possibly LIFR clouds, with MVFR fog, mainly due to lighter winds near the behind the frontal boundary. Conditions should improve to MVFR by late morning, and possibly even some VFR during the afternoon as winds become N-NE by the end of this TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, May 10, 12:04 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1204 PM CDT Wed May 10 2017 ILZ027>031-036>038-040>055-061-111200- Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 1204 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop by afternoon and continue tonight. There is a slight risk of severe thunderstorms containing large hail and damaging wind gusts from mid afternoon through late evening. An isolated tornado risk exists as well. The Illinois River and portions of the Sangamon river will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue through Thursday afternoon or evening, however the threat of severe weather is low. Flooding will continue for several days or more on the Illinois River and linger on a portion of the Sangamon River through Thursday night. Refer to applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. ILZ056-057-062-063-066>068-071>073-111200- Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Richland- 1204 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are possible this afternoon through tonight. There is a marginal risk of severe thunderstorms containing hail and strong gusty winds from mid afternoon through late evening. The Wabash and portions of the Embarras and Little Wabash rivers will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue through Thursday night. There is a marginal to slight risk of severe thunderstorms containing hail and strong gusty winds Thursday. Flooding will continue for several days on the Wabash River and portions of the Embarras River. Refer to the applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. Goetsch
In the hours before
Local storm report, May 10, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
749 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLOOD SPRINGFIELD 39.78N 89.64W
05/10/2017 SANGAMON IL EMERGENCY MNGR
VIADUCT FLOODING NEAR 6TH AND PRINCETON. RELAYED BY LOGAN
CO. EOC.
&&
SBAKERLocal storm report, May 10, 7:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 1 N PAWNEE 39.61N 89.58W
05/10/2017 E70 MPH SANGAMON IL FIRE DEPT/RESCUE
PUSHED TRUCK OFF ROADWAY ON PAWNEE ROAD.
&&
SBAKERLocal storm report, May 10, 7:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
757 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 S CAMDEN 40.12N 90.77W
05/10/2017 M0.88 INCH SCHUYLER IL MESONET
HAIL COVERING DECKS.
0552 PM TSTM WND GST MARIETTA 40.50N 90.39W
05/10/2017 M60.00 MPH FULTON IL TRAINED SPOTTER
RELAYED FROM EM.
0603 PM TSTM WND GST CUBA 40.49N 90.19W
05/10/2017 M55.00 MPH FULTON IL TRAINED SPOTTER
SPOTTERS ALSO REPORTED SAME SPEED WINDS W OF SMITHFIELD
AND LEWISTON. RELAYED FROM EM.
0615 PM TSTM WND DMG HAVANA 40.30N 90.06W
05/10/2017 MASON IL EMERGENCY MNGR
MULTIPLE TREES DOWNED.
0620 PM TSTM WND DMG KILBOURNE 40.15N 90.01W
05/10/2017 MASON IL EMERGENCY MNGR
MULTIPLE TREES DOWNED.
0625 PM TSTM WND DMG 1 N CONCORD 39.83N 90.37W
05/10/2017 MORGAN IL EMERGENCY MNGR
TREES AND POWER LINES DOWNED.
0628 PM TSTM WND DMG FOREST CITY 40.37N 89.83W
05/10/2017 MASON IL EMERGENCY MNGR
MULTIPLE TREES DOWNED.
0630 PM TSTM WND DMG MANITO 40.42N 89.78W
05/10/2017 MASON IL EMERGENCY MNGR
MULTIPLE TREES DOWNED.
0652 PM TSTM WND GST 1 E DELAVAN 40.37N 89.53W
05/10/2017 M55.00 MPH TAZEWELL IL TRAINED SPOTTER
RELAYED BY EMA
0711 PM TSTM WND DMG SPRINGFIELD 39.78N 89.64W
05/10/2017 SANGAMON IL EMERGENCY MNGR
6 INCH TREE LIMB FROM HEALTHY TREE DOWNED NEAR PANERA
BREAD. RELAYED BY LOGAN COUNTY EMA.
0725 PM TSTM WND DMG 3 SW SPRINGFIELD 39.75N 89.68W
05/10/2017 SANGAMON IL BROADCAST MEDIA
TREE DOWNED.
0725 PM TSTM WND DMG 3 SW SPRINGFIELD 39.75N 89.68W
05/10/2017 SANGAMON IL PUBLIC
TREE FELL, DAMAGING A FENCE. TREE DIAMETER ESTIMATED AT 5
FEET, SPLIT DOWN MIDDLE.
0730 PM TSTM WND GST 1 N PAWNEE 39.61N 89.58W
05/10/2017 E70.00 MPH SANGAMON IL FIRE DEPT/RESCUE
PUSHED TRUCK OFF ROADWAY ON PAWNEE ROAD.
0743 PM FLOOD SPRINGFIELD 39.78N 89.64W
05/10/2017 SANGAMON IL EMERGENCY MNGR
VIADUCT FLOODING NEAR 6TH AND PRINCETON. RELAYED BY LOGAN
CO. EOC.
&&
SBAKERLocal storm report, May 10, 8:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HEAVY RAIN N PAWNEE 39.59N 89.58W
05/10/2017 U0.00 INCH SANGAMON IL TRAINED SPOTTER
DITCHES FULL OF WATER
0742 PM TSTM WND DMG N PAWNEE 39.59N 89.58W
05/10/2017 SANGAMON IL TRAINED SPOTTER
MEDIUM SIZED TREE BRANCHES BLOWN DOWN ON SOME ROADS IN
PAWNEE AND BLOCKED A FEW LANES NEAR IL ROUTE 104.
&&
JRPLocal storm report, May 10, 8:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 WNW BERLIN 39.77N 89.95W
05/10/2017 SANGAMON IL EMERGENCY MNGR
POWER POLES BLOWN DOWN
0715 PM FLOOD SPRINGFIELD 39.78N 89.64W
05/10/2017 SANGAMON IL EMERGENCY MNGR
VIADUCT FLOODED AT EAST COOK AND 19TH STREET.
0707 PM TSTM WND DMG SPAULDING 39.87N 89.54W
05/10/2017 SANGAMON IL EMERGENCY MNGR
2 TREES BLOWN DOWN IN TOWN
&&
JRPLocal storm report, May 10, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 5 W SPRINGFIELD 39.78N 89.74W
05/10/2017 M1.39 INCH SANGAMON IL MESONET
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:36 PM CDT | Special Weather Statement | ILX | Christian, DeWitt, McLean, Macon, Piatt | 39 min |
| May 10, 7:43 PM CDT | Tornado Warning | ILX | Macon, Piatt | 32 min |
| May 10, 10:22 PM CDT | Special Weather Statement | ILX | Jasper | 38 min |
| May 10, 10:55 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 65 min |
| May 10, 11:22 PM CDT | Flash Flood Warning | ILX | Clay, Crawford, Effingham, Jasper, Lawrence, Richland | 3 hr |
| May 11, 12:34 AM CDT | Flash Flood Warning | ILX | Clay, Lawrence, Richland | 3 hr |
| May 11, 2:18 AM CDT | Areal Flood Warning | ILX | Clay, Crawford, Effingham, Jasper, Lawrence, Richland | 12 hr |
| May 11, 3:58 AM CDT | River Flood Warning | ILX | Crawford, Jasper | 17 hr |
| May 11, 2:16 PM CDT | Areal Flood Warning | ILX | Richland | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.